CFSAN To Revamp Adverse Events Reporting System
The Food and Drug Administration (FDA), Center for Food Safety and Applied Nutrition (CFSAN), is currently developing a new, comprehensive system for tracking and analyzing adverse event reports involving foods, cosmetics and dietary supplements. The new CFSAN Adverse Events Reporting System (CAERS) will eventually replace the patchwork of existing adverse event systems that were maintained by individual offices within CFSAN. The agency will use the CAERS system as a monitoring tool to identify potential public health issues that may be associated with the use of a particular product already in the marketplace. Information gathered in CAERS will also assist FDA in the formulation and dissemination of CFSAN's post-marketing policies and procedures. CFSAN will be writing a letter to notify companies that a report of an illness or injury allegedly associated with the use of one of their products was received by the center. This letter notification is provided to companies for information, but it also allows FDA to share its knowledge of an event concerning a company's product. To assist CFSAN in protecting consumer health it encourages companies to share with it information that is relevant and useful concerning adverse events that companies may be aware of involving their product. Under the new CAERS system, CFSAN will write a letter of notification to the company listed on the product label when the CAERS system receives an adverse event report of illness or injury allegedly associated with the use of a company’s product. CFSAN's internal adverse event systems will continue to operate. CAERS is expected to be pilot tested this year and to be operational by May 2003.
In related matters, CFSAN is also evaluating under CAERS how best to provide adverse event data to the public on a user-friendly website. The current CFSAN website, the Special Nutritional/Adverse Event Monitoring System (SN/AEMS) for dietary supplements, which was created in 1998, has not been added to or updated since 1999. The information previously available on the dietary supplement website was very limited and was provided in a manner that made it difficult for users to appropriately interpret adverse events. Accordingly, that site has now been removed.